So, as I approach my 1 year anniversary of living with, accepting, or rather fighting (under normal circumstances I'm a lover not a fighter) the oft embarrassing, disabling, Richter scale breaking physical and mental side effects that accompany transverse myelitis (TM), I have been bestowed with yet another, but much more popular neurological disorder - Multiple Sclerosis (MS).
Unlike TM, MS has received wide support, in-depth research, and outstanding public awareness. Compared with the 30,000 Americans living with TM, MS claims 400,000. Quite a difference. So, yay, not only am I "1 in a million," but I'm finally hanging with the cool kids. It's hip to be neuro sick. Jealous?
I'm also joining the familial roster of 2 cousins with MS. Don't you love fitting in? I'm so like all about it, ya know.
In the 6 weeks since diagnosis, I've begun taking Copaxone®, a daily self-injection MS drug. I always knew that shooting up was cool. I'm tuff like dat. (Y'all better have a sense of humor, or I'm going to be in a lot more trouble than just the silent wrath of a couple angry neuro disorders.)
Every morning, I give myself a shot, and I've become such a pro, I can even IM on Facebook and self-inject at the same time. Except yesterday, when I was totally focused on my injection site, I screwed up and shot right into a blood vessel. Oh, the gore!
Copaxone is supposed to have the fewest side effects of all MS meds. But I'm experiencing a doozy of one (and a just a wooshy of another). Aside from the protracted bee sting lovin' feeling that follows each shot, the queasiness lasts about an hour. But the anxiety is simply outrageous and offensive. How dare this drug play with my emotions! Within an hour of taking the shot, I'm ADHD to the 100th power, as sensitive as a wallflower, and as unproductive as Paris Hilton (tho if she does her own makeup, she may have 1 up on me).
THIS ISN'T ME!!!!!!!!!!!!!!!!! - not even the new TM me vs. the mostly carefree dancing down the aisles old me.
No one likes a person on edge, an over-sensitive misconstruer, or a jittery MS junky that stands out like a man covered with glitter at a church service. So what am I to do?
My mother thinks I'm angry at her. Friends are finding me aloof or unpredictable. And add nervousness to the anxiety when dealing with male-female communication in the digital age. Oh, the pain of being so strange!
I can start by ridding my body of glitter, but that won't take me as far vanilla as I need to go. But I know the drill:
Step 1, call the doc.
Step 2, wait for the doc to call back.
Step 3, do what he tells me to do:
- a. nothing "it's all part of it"
- b. "stop the meds immediately"
- c. (and I hope it's this one) take 3 Xanax and call me in the morning for 100 more.